Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 4, 2018, 5:45 PM EDT for 5 counties in New York. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 5:45 PM EDT (21:45 UTC)
- Expired
- May 4, 2018, 6:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:59 PM EDT | TSTM WND DMG | Campbell, NY | TREES AND WIRES DOWN OVER ROADWAY, COUNTY RT 17 AND KING HILL RD |
| May 4, 6:22 PM EDT | TSTM WND DMG | Ithaca, NY | TREE DOWN ON WIRES NEAR INTERSECTION OF ELMWOOD AVE AND ITHACA RD. |
| May 4, 6:39 PM EDT | TSTM WND DMG | Slaterville Spgs, NY | TREE DOWN ACROSS ROAD, NEAR INTERSECTION OF YELLOW BARN RD AND MIDLINE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS51 KBGM 042145
SVRBGM
NYC015-097-101-107-109-042230-
/O.NEW.KBGM.SV.W.0003.180504T2145Z-180504T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
545 PM EDT FRI MAY 4 2018
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southern Schuyler County in central New York...
Chemung County in central New York...
Tioga County in central New York...
Southern Steuben County in central New York...
Southern Tompkins County in central New York...
* Until 630 PM EDT
* At 545 PM EDT, severe thunderstorms were located along a line
extending from Sonora to near Cameron to near Harrison Valley,
moving east at 50 to 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Severe thunderstorms will be near,
Campbell, Thurston and Savona around 550 PM EDT.
Meads Creek, Wedgewood and Coopers Plains around 555 PM EDT.
Watkins Glen, Montour Falls and Hornby around 600 PM EDT.
Addison around 605 PM EDT.
Corning, Odessa and Enfield around 610 PM EDT.
Ithaca, South Corning and Cayuta around 615 PM EDT.
West Elmira, Southport and Big Flats around 620 PM EDT.
Elmira, Horseheads and Elmira Heights around 625 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4218 7742 4236 7716 4252 7626 4241 7625
4240 7612 4224 7609 4209 7631 4200 7740
4200 7774
TIME...MOT...LOC 2145Z 257DEG 61KT 4233 7715 4220 7734 4202 7765
HAIL...<.75IN
WIND...60MPH
$$
MLJ1 follow-up statement
619
WWUS51 KBGM 042203
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
603 PM EDT FRI MAY 4 2018
NYC015-097-101-107-109-042230-
/O.CON.KBGM.SV.W.0003.000000T0000Z-180504T2230Z/
Schuyler NY-Chemung NY-Tioga NY-Steuben NY-Tompkins NY-
603 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN SCHUYLER...CHEMUNG...TIOGA...SOUTHEASTERN STEUBEN AND
SOUTHERN TOMPKINS COUNTIES...
At 602 PM EDT, severe thunderstorms were located along a line
extending from near Burdett to near Hornby to near Addison, moving
east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
These severe storms will be near...
Watkins Glen, Burdett and Wedgewood around 605 PM EDT.
Montour Falls, Odessa and Enfield around 610 PM EDT.
Ithaca, Corning and Caton around 615 PM EDT.
West Elmira, Southport and Big Flats around 620 PM EDT.
Elmira, Horseheads and Elmira Heights around 625 PM EDT.
Caroline, Erin and Van Etten around 630 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4218 7732 4237 7711 4252 7626 4241 7625
4240 7612 4224 7609 4209 7631 4200 7740
4200 7763
TIME...MOT...LOC 2202Z 257DEG 61KT 4239 7679 4226 7698 4208 7729
HAIL...<.75IN
WIND...60MPH
$$
BJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:31 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 4, 1:31 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
131 PM EDT Fri May 4 2018
.SYNOPSIS...
A strong cold front, will bring late day showers and
thunderstorms. Some storms could be severe. Later tonight and
Saturday, high pressure will bring dry weather, and seasonable
temperatures. A weak disturbance, could bring some showers back
into the area, by Sunday afternoon.
&&
.NEAR TERM /THROUGH SATURDAY/...
1 pm update... Still focused on potentially severe storms later
this afternoon. All details on such are still relevant from the
previous discussion below.
Once the front goes by, a drier and cooler air mass will follow
later tonight and Saturday.
Strong environmental flow should persist for a while behind the
front this evening, hence the continuation of the wind advisory.
Winds should slacken in the pre-dawn period, as the pressure
gradient relaxes.
1030 am update... Factors appear to be coming together for an
enhanced severe weather threat later this afternoon across
mainly our northern zones (northern Finger Lakes, Mohawk Valley,
and southern Tug Hill areas).
As of late morning, plenty of clouds remained over CNY/NEPA,
along with some residual showers. Warm advection generated
showers should continue to push eastward, and be largely out of
our forecast area by midday. As for the clouds, a look upstream
shows clearing working from OH/Lake Erie into western
NY/northwestern PA at this time, at the leading edge of a large
dry slot aloft rotating out of the Upper Midwest/OH Valley
regions (well seen on the various GOES-East Water Vapor channels
and the Air Mass RGB product). All indications are that this
drier air aloft will work across much of the forecast area this
afternoon, resulting in a thinning of the current cloud cover,
and eventual breaks of sunshine. As a result, we felt
comfortable accepting the HRRR model temperature forecast for
this afternoon, indicating highs near 80 across the
northern/far western portions of the region (Finger Lakes,
Mohawk Valley, and southern Tug Hill zones), generally 80-85
down in the Wyoming/Lackawanna Valleys of NEPA, and mostly mid-
upper 70s elsewhere.
The above mentioned temperatures, along with probable cooling
aloft from the northwest later in the afternoon, should be able
to generate ML CAPE in the 500-800 j/kg range, and perhaps near,
or just over 1000 j/kg across the Mohawk Valley. Model
agreement remains quite good that environmental winds will
increase significantly this afternoon, as the main upper trough
axis approaches, and the atmosphere becomes fairly well mixed.
This combination of shear and instability produces an enhanced
threat for convective wind damage later today, along any squall
lines that come through. The best chance of such is again over
northern areas, although it can't ruled out anywhere in
CNY/NEPA. High resolution model guidance shows the likelihood of
linear storm mode, although any more discrete cells would have
to be closely watched after 3-4 pm. The expected time window
for strong/severe storms is generally 3-8 pm. Our latest
hazardous weather briefing has recently been issued.
Please monitor for possible watches and warnings later today.
The forecast from later tonight into the weekend is addressed in
the discussion below.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
1205 PM update...
A wave moving through the upper atmosphere will push a few rain
showers into the Twin Tiers of New York and Pennsylvania
Saturday night, before a cold front drops down from Canada and
brings a higher chance for rain across the entire forecast area
on Sunday.
Rain showers will taper off Sunday night as high pressure
expands toward our region.
Temperatures will fall into the middle and upper-40s Saturday
night, rise into the 60s on Sunday, then fall into the lower-40s
Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
An extended period of quiet, dry weather is expected from Monday
through at least Wednesday evening, as Canadian high pressure
drops into NY and controls our weather.
After a cool start on Monday, with highs around 60 degrees along
the NY/PA border, temperatures will rise into the lower-70s for
Tuesday and Wednesday along the Twin Tiers.
A frontal system will approach the region early Thursday and
bring another chance for showers.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM update...
Winds will increase this afternoon and become gusty as a fast-
moving cold front approaches from the west.
Strong thunderstorms, some severe, will race across the
terminals late this afternoon and early this evening, mainly
between 22z and 02z. These storms may produce damaging winds and
hail, while causing temporary visibility restrictions between
1SM and 4SM.
After the storms pass, skies will clear out and winds will
gradually die down overnight. Winds will continue to gust out of
the west at 20 to 30 knots through 6z before diminishing.
VFR conditions and sunny skies are forecast for Saturday.
Outlook...
Saturday night through Tuesday...VFR. Risk of some restrictions
in occasional rain on Sunday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory from 5 PM this afternoon to 2 AM EDT Saturday
for NYZ009-015>018-022-023-025-036-037-044>046-057.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, May 4, 1:00 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 100 PM EDT Fri May 4 2018 NYZ024-055-056-062-PAZ038>040-043-044-047-048-072-051700- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 100 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected late this afternoon and evening. A few of the storms could become severe, with damaging winds. The most likely time frame for severe weather would be from 4 to 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today. NYZ009-015>018-022-023-025-036-037-044>046-057-051700- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 100 PM EDT Fri May 4 2018 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Thunderstorms are expected later this afternoon and evening. A few of the storms could become severe, with damaging winds. The most likely time window for severe weather would be from 4 to 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today. Jurewicz
In the hours before
Special weather statement, May 4, 5:19 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT FRI MAY 4 2018
NYZ015-016-022-023-025-042215-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
519 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHERN YATES...STEUBEN AND NORTHWESTERN
TOMPKINS COUNTIES UNTIL 615 PM EDT...
At 518 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guyanoga to near Avoca to Hartsville to 7
miles southwest of Wellsville to near Shinglehouse. Movement was east
at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Howard and Pulteney around 525 PM EDT.
Bath and Canisteo around 530 PM EDT.
Porter Corner around 535 PM EDT.
Hammondsport and Rheims around 540 PM EDT.
Urbana and Dundee around 545 PM EDT.
Starkey and Cameron around 550 PM EDT.
Hector and Tyrone around 555 PM EDT.
Greenwood and Lodi around 600 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4227 7774 4238 7752 4264 7723 4265 7668
4263 7667 4262 7637 4233 7669 4229 7678
4229 7696 4221 7696 4200 7729 4200 7775
TIME...MOT...LOC 2118Z 273DEG 25KT 4259 7720 4238 7743 4225 7770 4204
7804 4191 7820
MLJSpecial weather statement, May 4, 5:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT FRI MAY 4 2018
NYZ009-016>018-025-036-037-044-042245-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Seneca NY-Madison NY-Tompkins NY-Northern Oneida NY-
539 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL ONEIDA...
SOUTHERN SENECA...MADISON...CAYUGA...NORTHERN CORTLAND...ONONDAGA AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 645 PM EDT...
At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Baldwinsville to near Camillus
to near Skaneateles to near Ledyard to Willard. Movement was east at
40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Baldwinsville and Skaneateles around 545 PM EDT.
Syracuse and Aurora around 550 PM EDT.
Cicero and Moravia around 555 PM EDT.
Otisco and Lyndon around 600 PM EDT.
Manlius and Sempronius around 605 PM EDT.
Scott around 610 PM EDT.
Sullivan and Pompey around 615 PM EDT.
Canastota and Groton around 620 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4335 7537 4305 7534 4273 7564 4272 7589
4263 7588 4256 7607 4262 7690 4267 7690
4275 7669 4291 7651 4308 7637 4323 7639
4321 7626 4324 7627 4324 7626 4320 7622
4327 7621 4315 7589 4334 7588
TIME...MOT...LOC 2139Z 272DEG 33KT 4325 7632 4309 7630 4291 7644 4275
7662 4266 7685
MLJThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:50 AM EDT | Wind Advisory | BGM | Cayuga, Chenango, Cortland, Delaware, Madison, Oneida and 7 more | 19 hr |
| May 4, 5:19 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben, Yates | 56 min |
| May 4, 5:39 PM EDT | Special Weather Statement | BGM | Cortland, Madison, Oneida, Onondaga | 66 min |
| May 4, 5:49 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chenango, Cortland, Madison, Oneida and 5 more | 41 min |
| May 4, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 48 min |
| May 4, 6:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Madison, Oneida, Otsego and 2 more | 63 min |
| May 4, 6:34 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 56 min |
| May 4, 6:37 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 23 min |
| May 4, 7:06 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 54 min |
| May 4, 7:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.